Archive for June 2010

Chloracne: First manifestation of dioxin toxicity

June 5, 2010, 10:11 pm

★★★☆☆

Chloracne: Still Cause for Concern. Passasrini B et al.  Dermatology [Published online June 2 2010 ahead of print]

Abstract

When Viktor Yushchenko (picture) — a candidate for President of the Ukraine — was poisoned with dioxin in 2004, the image of his ravaged face was an unforgettable reminder of the dermatologic effects of this toxicity.

Chloracne is a skin condition …

Read More »

McDonald’s recalls Shrek glasses containing cadmium

June 5, 2010, 8:04 pm

The New York Times reports that McDonald’s is recalling 12 million glasses picturing characters from the new “Shrek” movie, after cadmium was found in the paint used to manufacture the product.

This follows the January recall of cadmium-containing kids’ jewelry carried by Wal-Mart.  As TPR reported at the time, cadmium has no known role in human biochemistry. Chronic toxicity mainly …

Read More »

Rant: If a journal article is published in the forest and no one reads it, does it exist?

June 4, 2010, 1:31 pm

It sounded like a must-read article. The title: “Fatal 2,3-dinitrophenol poisoning . . . coming to a hospital near you”.  Dinitrophenol (DNP) is a particularly nasty, scary toxin.  It uncouples mitochondrial oxidative phosphorylation, and can rapidly cause seizures, coma and death.  Used as an insecticide and herbicide, DNP is also sold over the internet as a weight-reduction aid. (Go figure!)  …

Read More »

Seafood Poisoning Review

June 4, 2010, 12:53 pm

Life in the Fast Lane has posted a wonderfully comprehensive review of seafood poisoning,  along with three great videos about fugu, the pufferfish, and ciguatera.  i’m just glad I didn’t read this before my trip to New York earlier this week, where I ate at two of my favorite restaurants in the world: the Grand Central Oyster Bar and …

Read More »

Is that a jellyfish on your leg or are you just glad to see me? Priapism and Irukandji Syndrome

June 3, 2010, 10:23 pm

Chris Nickson (of Life in the Fast Lane fame) and colleagues have an interesting letter in this month’s Annals of Emergency Medicine (June 2010;55:581) about priapism as an effect of envenomation by the jellyfish C. barnesi (Irukandji syndrome).  They hypothesize that priapism in these cases could be caused by release of nitric oxide in response to sodium-channel activation.  They also …

Read More »

Nine new legal highs

June 3, 2010, 9:53 pm

An article today in the Irish Examiner today identifies 9 new substances identified in “bath salts” or “party pills” sold in local head shops since mephedrone and other drugs were banned last month.  These substances include NRG (naphyrone), ethcathinone, lignocaine, DMAA, glaucine, and dimethocaine. Pharmacologists interviewed call this proliferation of poorly studied street drugs a “minefield” in which …

Read More »

Tainted drugs did not cause S.F. rave death

June 2, 2010, 12:52 pm

The Associated Press reports that police now say the death of a 23-year-old man at a San Francisco rave event over the weekend was caused by overdose of ecstasy (MDMA), not by drugs tainted with other chemicals.  Six people remain hospitalized in critical condition.…

Read More »

Cocaine, chest pain, and beta-blockers: time for re-evaluation?

June 2, 2010, 12:34 pm

★★☆☆☆

β-Blockers for Chest Pain Associated With Recent Cocaine Use.  Rangel C et al.  Arch Intern Med May 24, 2010;170:874-879.

Abstract

It has long been taught by toxicologists and in resuscitation courses that use of beta-blockers is contraindicated in cocaine-induced chest pain, since unopposed alpha-adrenergic activity could result in dangerously increased blood pressure.  This tenet was based on animal research, some …

Read More »

San Francisco rave fatality: tainted drugs?

June 1, 2010, 10:10 am

The San Francisco Chronicle reports that a 20-year-old man died and 10 others were taken to hospital — 5 in critical condition — after a rave event this weekend at the Cow Palace.  A spokeswoman for the S.F. Dept. of Public Health stated in the article that “obviously someone was either giving away or selling drugs that were laced with …

Read More »